Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 16, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 8, 2000, 5:32 PM EDT for Bladen County, North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 8, 2000, 5:32 PM EDT (21:32 UTC)
- Expired
- Apr 8, 2000, 6:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 73 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 6:10 PM EDT | Thunderstorm Wind 55 E | Dublin, NC | Four County Electric power company reported a pine tree fell and downed power lines. Tree also broke a telephone pole. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 082133
SVRILM
NCC017-082215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
532 PM EDT SAT APR 8 2000
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 615 PM EDT
* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS EXTENDING FROM
7 MILES NORTHWEST OF WHITE OAK TO 5 MILES SOUTHEAST OF DUBLIN TO 4
MILES SOUTHWEST OF CLARKTON...MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR
ELIZABETHTOWN AT 535 PM EDT
AMMON AT 540 PM EDT
COUNCIL AT 545 PM EDT
KELLY AT 555 PM EDT
DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
LAT...LON 3485 7850 3485 7880 3460 7875 3447 7876
3443 7858 3439 7832 3452 7828 3458 7828
3468 7834 3472 7840 3476 7841
DRHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 1:08 PM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Apr 8, 1:08 PM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 108 PM EDT SAT APR 8 2000 CURRENT CONDITIONS: LARGE THUNDERSTORM COMPLEX 60-80 NM OFF-SHORE MOVING TO THE NNE WILL STAY JUST TO EAST OF FORECAST AREA THIS AFTERNOON. APPEARS TO BE TWO AREAS OF GOOD SURFACE BASED INSTABILITY. ONE AREA IS MOVING BY TO THE NORTH OF FORECAST AREA EARLY THIS AFTERNOON. ANOTHER IS MOVING TO THE NORTHEAST FROM EC GEORGIA AND IS ALIGNED RIGHT ALONG THE BOUNDARY. CLOUDS HAVE BEGUN TO INCREASE ACROSS THE AREA...BUT TEMPERATURES HAVE ALREADY REACHED 75 TO 80 IN RESPONSE TO SOUTHWEST WIND 20 TO 30 MPH. DEWPOINTS HAD CLIMBED INTO THE LOWER 60S EARLIER TODAY ALONG THE COAST BUT HAVE FALLEN BACK SEVERAL DEGREES WITH MIXING. UPSTREAM DEWPOINTS ARE IN THE MID 50S. IMPRESSIVE SHORTWAVE WILL BOTTOM OUT ACROSS EC GEORGIA THIS AFTERNOON AND THEN MOVE NE ACROSS FORECAST AREA THIS EVENING. RADAR/SATELLITE SHOW THUNDERSTORMS BLOSSOMING IN THIS AREA AT TIME. COLD FRONT SHOULD BE RIGHT ALONG THE COAST AT 00Z WITH H5 TROUGH TO SWING THROUGH OVERNIGHT. BEST CHANCE OF THUNDERSTORMS WILL BE COINCIDENT WITH FRONTAL PASSAGE. NARROW SQUALL LINE WITH THREAT FOR DAMAGING WIND AND LARGE HAIL STILL POSSIBLE. WILL INCLUDE POPS FOR THIS EVENING ALL ZONES. AM TEMPTED TO GO LIKELY...BUT WILL STAY IN GOOD CHANCE CATEGORY WITH SO MUCH DRY AIR IN PLACE. BEHIND FRONT GOOD DRYING AND COLD AIR INTRUSION...TEMPERATURES THIS AFTERNOON FALLING BACK TO/OR IN THE MID 40S TO MID 50S JUST BEHIND FRONT. HIGH PRESSURE BUILDING IN FROM THE WSW WILL RELAX THE GRADIENT BY SUNDAY AFTERNOON. TEMPERATURES SHOULD NOT FALL TO CRITICAL LEVELS...LOOKING FOR UPPER 30S AT WORST AND SO FROST POTENTIAL FOR SUNDAY NIGHT LOOKS NEARLY NIL. EXTENDED...AS HIGH SHIFTS OFF-SHORE...LARGE INFLUX OF MILDER AIR RETURNS. SYSTEM COMING OUT OF CENTRAL/SOUTHERN PLAINS WILL MOVE NORTH OF OHIO RIVER TUE-WED. LOOKS AS THOUGH SOUTHERN END OF TROUGH LOSES ITS IDENTITY AS JET LIFTS TO NORTH AND SO SOUTHWEST FLOW PERSISTS ACROSS THE AREA. WILL KEEP MENTION OF CHANCE OF PRECIPITATION FOR WEDNESDAY...OTHERWISE WILL KEEP IT DRY. CWF...CURRENT WINDS SW 15 TO 20 KT. SEAS 5 FT. SEAS SHOULD COME UP IN RESPONSE TO ONGOING THUNDERSTORMS WELL TO EAST. ALSO...AS GRADIENT TIGHTENS FURTHER...WIND SHOULD COME UP TO AT LEAST SMALL CRAFT. MARGINAL GALE STILL POSSIBLE AND SO WILL LEAVE AS IS WITH SW 30 TO 35 KT SHIFTING TO NW EARLY TONIGHT. HIGH PRESSURE BUILDING IN FROM WSW ON SUNDAY AND GRADIENT RELAXES DURING THE DAY. FLOW TURNS TO WEST SUNDAY NIGHT AND TO SOUTHWEST ON MONDAY. WILL CONTINUE TREND OF SLACKENING WIND AND SUBSIDING SEAS ON SUNDAY. PRELIMINARY CCF... ILM UU 043/064 041/074 052 27500 FLO UU 040/064 038/075 048 27500 MYR UU 042/063 040/074 050 27500 .ILM...GALE WARNING AMZ250-252-254-256. DIGIORGI
In the hours before
Local storm report, Apr 8, 4:20 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
420 PM EDT SAT APR 8 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM 2 S HARTSVILLE SC WIND DAMAGE
04/08/00 DARLINGTON POER POLE DOWN, 4-5 TREES
DOWN
DRHLocal storm report, Apr 8, 4:37 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, NC
437 PM EDT SAT APR 8 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 2 S HARTSVILLE SC WIND DAMAGE
04/08/00 DARLINGTON POWER POLE DOWN, 4-5 TREES
DOWN
0405 PM FLORENCE SC WIND DAMAGE
04/08/00 FLORENCE A FEW TREES DOWN
...CORRECTED TIME OF FIRST EVENT...The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 4:33 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 27 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.